Triphala side effects

by Caitlin
(San Diego, CA, USA)

Hello,
First of all, THANK YOU for this website! I am so incredibly happy to have found it. I've been dealing with mild to moderate constipation off and on since childhood and I think having taken antibiotics a handful of times over the past few years has only made it worse. I just finished a course of antibiotics for a nasty sinus infection and now I'm in a particularly bad bout of constipation. For me, the problem has always been hard, difficult to pass stools with bleeding and discomfort.

I tried Triphala a few weeks ago and was happy to find that it did help me quite a bit, but it caused me some strange side effects. It made me feel pressure and pain in my body, particularly in my head, almost like it raised my blood pressure or something. Even with 1/4 of the recommended dose (I used the brand you recommended) I couldn't tolerate the throbbing head. So I'm wondering, is there any way to mitigate this side effect, and if not, what would you recommend as the next best thing since triphala did work so well for me?

I also have a question about diet. I have always eaten a lot of whole grains, so I am trying to cut way back now to see what this does for me. I also eat a mostly vegetarian diet except occasionally eating fish, so I wonder what you would recommend for the best vegetarian protein sources and what your thoughts are on soy and constipation. I also wonder what are some good things to eat for breakfast? I've eaten cereal or bread for breakfast most days for years so I'm struggling the most with this part.

Thanks so much for any feedback you can offer!

Comments for Triphala side effects

Average Rating starstarstarstarstar

Click here to add your own comments

Mar 26, 2014
Rating
starstarstarstarstar
Re : Triphala side effects
by: Chris (Moderator)

Hello Caitlin,

Regarding Triphala, we all have different reactions to different plant mixes. It is very possible that indeed, it created some kind of nervous excitation leading to headache. Another possibility is that it triggered some kind of depurative effect, which can sometimes irritate the liver/gallbladder a bit in certain people, and this by itself can trigger a headache too.

One thing to try is to lower the dose and see if you can still get the benefits. Or just to switch to another plant combo, or individual plant.

Ah, fibers. Yes, quite a conundrum. Especially when you follow mostly a vegetarian diet. The usual thing I recommend for breakfast is a couple of eggs. But if that is out of the picture for you, then I would consider a breakfast that looks a bit like the other meals. A bit of steamed vegetables for instance with tempeh as the protein (and not tofu, the fermented soy forms being so much better for health than the non fermented forms - tofu, etc). The bean family (lentils and co) can be problematic for the digestion of certain people.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Article Feedback Form.

Search this site:

Site Search Site Search